The Family

The Family
For Christmas 2010

Welcome to our blog!

We've decided to start at the beginning and work our way forward. You'll have to check back often as we chronicle the last 2+ years.

Thank you to all those who comment. We appreciate knowing you enjoy our blog.

Also, we want to say thank you to all those who have recently started following our blog. We hope you find it informative and enjoyable.

We also realize that some of you may wish to contact us. So we have created a special email account for you to do that. Contact us at

Sunday, April 18, 2010


Nathan was discharged from the hospital on March 2nd, only a couple of days after the shunt revision.  Besides a couple of days of soreness, crankiness, and lots of sleeping, Nathan recovered rather quickly from the surgery. 

Once Nathan was feeling better, we decided that it was time to go ahead and wean him off one of his meds: methadone.  Methadone is a synthetic narcotic drug that is used as an anti-addictive medicine to harder narcotic medicines like morphine. 

From very early on in his life, almost since he was born in fact, Nathan had been a regular on morphine, including a time when he was on a steady morphine drip.  As he got better though, the doctors in the NICU were able to wean down his morphine useand transfer him to methadone.  Methadone helps to mitigate the withdrawal effects of morphine by producing many of the same effects on the body and mind that morphine does, but not quite as "harsh."  But even though the effects aren't as harsh, patients can and often do develop a physical and psychological dependency to methadone and its effects. 

Nathan only came home on 1cc of methadone, which is in the grand scheme of things is only about 1/30th of an ounce.  So it's really not a lot.  But to Nathan, it was quite a bit.  When we had started to wean him off, we only dropped the dose by .1cc.  And it was really rough on Nathan.  He cried and cried and cried for about an hour.  Inconsolably.

We tried soothing him in the rocking chair or walking around, and neither worked.  The only thing that seemed to work was singing.  Now Bekah knows a number of lullabies or little tunes from here and there.  But me?...not so many.  However, I do specialize in making songs up.  So I would make up songs about things I liked to eat with mashed potatoes, or about Nathan being tired and sleepy, or anything else I could think of and put to a tune that would come to mind.  And amazingly, most of the time, it worked brilliantly.  It helped keep Nathan calm during the most brutal hour of the withdrawals.

Once Nathan would become used to the dose, we would give him a few days on it and then lower it again and go through it all over again.  We talked back and forth about things that we could do to try and help Nathan better handle the withdrawals.  Because sometimes even with the singing, it was horrible for Nathan and for us.  Sometimes the withdrawals were so bad and Nathan cried so much.  Sometimes we thought that we would go crazy from the non-stop crying.  But most of the time we just felt so bad for Nathan.  Being so young and having his body addicted to the medication.  It was entirely heart-wrenching.

Then about half-way through the weaning process, it finally dawned on me, like a wave of inspiration.  To help with the physical and emotional anxieties of withdrawal, Nathan had been prescribed an anti-anxiety medication called Ativan.  However, when we had originally been discharged from the hospital, both the methadone and the Ativan were scheduled to be given at the same time!

So since there were being given at the same time, as we were coming down on the methadone, the Ativan didn't have a chance to get a "head-start" in heading off the withdrawal effects from the methadone.  So we bumped the Ativan up half an hour.  And it worked wonderfully!  The withdrawal symptoms were clearly lessened.  I felt so bad that we hadn't thought of it sooner.  It would probably have saved Nathan and us a few restless nights.

No comments:

Post a Comment